Endocrine Abstracts (2011) 26 P409

The induction of hyperthyroidism in patient with non-toxic goiter after radioiodine therapy: a case report

Saeid Abdelrazek & Franciszek Rogowski


Department of Nuclear Medicine, Medical University of Bialystok, Bialystok, Poland.


A 44-year-old female, with non-toxic goiter was referd to our Department for thyroid volume reduction. Serum levels of FT4, FT3 and TSH were within normal range, high resolution ultrasonography show enlarlarged thyroid glands (50 ml), with 2 nodules one in the left and one in the right lobe. Malignancy was ruled out by ultrasound-guided fine-needle aspiration biopsy. Thyroid radioiodine scintigraphy showed homogenous and diffuse uptake in the right lobe, with very low uptake in the left lobe, radioiodine uptake (RAIU) after 24 and 48 h was 32.3 and 33%. The effective half-life measured by the use of RAIU was about 7 days. The activity dose was calculated by Marinelli’s formula and the patient received 280 MBq of I-131. The absorbed dose was about 200 Gy. Follow up control was done every 4 weeks. After 3 months of radioiodine therapy, the patient develop hyperthyroidism TSH serum levels decreased and serum FT4 and FT3 increased, the TSH receptor antibodies increased, anti thyroglobulin antibodies and anti peroxidase antibodies were within normal range. The patient received antithyroid drugs to control the hyperthyroidism, after 6 months of radioiodine therapy the patient was in subclincal hyperthyroid state, thyroid scintigraphy showed homogenous and diffuse uptake in both lobes with small reduction in the thyroid volume. RAIU after 24 and 48 h was 53 and 48% respectively. The patient received more doses of antithyroid drugs to achieve euthyroidism before the second dose of radioiodine therapy. Radioiodine therapy is non-invasive, safe and cost effective method of therapy for reduction of goiter even in patient with low radioiodine uptake and should not be restricted to elderly, or to patients with high operative risk. In this case radioiodine therapy induce hyperthyroidism, maybe due to the activation of Graves’ disease.

Article tools

My recent searches

No recent searches.